Utah, 2010Winter Weather in Utah, March 4 to 5, 2010
March 4 to 5, 2010 · NWS GJT · 3 events in 3 counties and zones
A strong Pacific storm system moved from northern California eastward into the Great Basin and then tracked through the Rocky Mountain Region. An accompanying cold front ushered in a period of significant snowfall to the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system moved from northern California eastward into the Great Basin and then tracked through the Rocky Mountain Region. An accompanying cold front ushered in a period of significant snowfall to the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 4, 3:39 AM MST, 7 hours 21 minutes earlier.
Area forecast discussion, Mar 4, 3:39 AM MST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
339 AM MST THU MAR 4 2010
SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
THE NEXT STORM CURRENTLY MOVING OVER THE SIERRA-NEVADA MTNS EARLY
THIS MORNING WITH A NICE BUT COMPACT CLOUD SHIELD IN THE DIFLUENT
AREA NE OF THE LOW CENTER. 10Z REGIONAL RADAR INDICATED AREAS OF
PRECIP FROM SRN NV UP INTO SE OR/SRN ID. THE UPPER LOW EXPECTED
TO MOVE INTO NV THIS MORNING...UTAH THIS AFTERNOON AND THEN LIFT
ACROSS NRN CO TONIGHT AND FRI. MODELS HAVE COME INTO CLOSE AGREEMENT
ON THIS.
ANOTHER RELATIVELY MILD DAY TODAY. CLOUDS WILL BE ON THE INCREASE
AHEAD OF THE STORM WITH SOME SHOWERS BREAKING OUT ACROSS ERN UT
THIS AFTERNOON AND MOVING INTO WRN CO BY EVENING. TIGHT WEST-EAST
GRADIENT IN PRECIP EXPECTED...SO THE CONTINENTAL DIVIDE COULD
LIKELY STAY DRY UNTIL TONIGHT. INSTABILITY INCREASES SHARPLY AFTER
3PM WITH THE APPROACH OF THE LOW...AND THE REGION MOVES UNDER
INCREASING DIVERGENCE ALOFT. AS SUCH...ISOLATED THUNDERSTORMS NOT OUT
OF THE REALM OF POSSIBILITY MAINLY IN ERN UT THIS AFTERNOON AND THEN
INTO WRN CO EARLY THIS EVENING.
A NORTH-SOUTH ORIENTED COLD FRONT IS EXPECTED TO REACH ERN UT LATE
TODAY AND SWEEP ACROSS WRN CO BEFORE MIDNIGHT. FRONTAL LIFT COMBINED
WITH STRONG DYNAMICS WILL LEAD TO WIDESPREAD PRECIP TONIGHT...WITH A
BAND OF HEAVIER PRECIP ALONG AND BEHIND THE FRONT. SOUTHERLY WINDS
INCREASE LATE TODAY AND BECOME MORE WESTERLY BEHIND THE FRONT LATER
TONIGHT...FOR MORE PERSISTENT SNOW ACROSS THE CENTRAL AND NRN MTNS.
SOME WRAPAROUND THEN ANTICIPATED TO KEEP SNOW PRESENT FOR THE NORTH
THROUGH MUCH OF FRI. PRECIP DIMINISHES FRI NIGHT.
NO CHANGE TO THE CURRENT WINTER ADVISORIES FOR THE CENTRAL AND NRN
MTNS. TOTAL ACCUMULATIONS EXPECTED TO TOP OUT BETWEEN 5 AND 10
INCHES HERE...AND 4-6 INCHES FOR THE SAN JUANS WHERE A SHORTER
DURATION SHOULD LIMIT ACCUMS. AMOUNTS LIKELY TO BE HIGHLY VARIABLE
DUE TO THE CONVECTIVE NATURE OF THE STORM INITIALLY. SNOW LEVELS
WILL INITIALLY BE AOA 7K...BUT ARE EXPECTED TO DROP TO 5K BY FRIDAY
MORNING. A COLD RAIN OR RAIN AND SNOW MIX WILL FALL BELOW THIS
LEVEL.
.LONG TERM...SATURDAY THROUGH THURSDAY...
THE MID-RANGE MODELS ARE IN REASONABLE AGREEMENT ON THE NEXT STORM
/SUNDAY-ISH/ BUT DIVERGE QUITE A BIT BEYOND THAT. THE ECMWF AND GFS
CARRY A CLOSED 500 MB LOW THRU AZ SAT NIGHT AND THEN OVER THE FOUR
CORNERS SUN AFTERNOON. GOOD DIVERGENCE ALOFT AND WARM ADVECTION WILL
SPREAD OVER THE AREA LATE SAT NIGHT...THEN THE SURFACE FRONT IS
PROJECTED OVER THE CO/UT BORDER ABOUT 12Z SUNDAY. THE ECMWF IS ABOUT
6 HOURS SLOWER WITH THE FRONT AND THE REST OF THE SYSTEM. THIS WILL
BE A RELATIVELY WARM SYSTEM SO MOST LOWER ELEVATIONS SHOULD GET RAIN
UNTIL THE FRONT PASSES SOMETIME SUNDAY.
THE GFS KEEPS A MORE MOIST ZONAL FLOW OVER THE AREA MONDAY AND
TUESDAY...THEN BRINGS A FAIRLY WEEK TROUGH THROUGH THE AREA TUE NIGHT
AND WED. THE ECMWF CLOSES OFF THIS TROUGH OVER IDAHO MONDAY NIGHT
AND BRINGS A MUCH HIGHER AMPLITUDE AND COMPLICATED SYSTEM THROUGH THE
AREA TUE AND WED. WHILE THE GFS REMAINS PROGRESSIVE MON THRU THU...
THE ECMWF PRODUCES A REX BLOCK OVER THE WESTERN GREAT LAKES BY WED
AND THIS BOTTLENECKS SYSTEM MOVING THROUGH THE WESTERN STATES AND
SOUTHERN PLAINS.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MIDDAY THURSDAY AHEAD OF ANOTHER
STORM STRENGTHENING OVER THE GREAT BASIN. EXPECT ISOLATED SHOWERS AND
POSSIBLY A THUNDERSTORM TO DEVELOP OVER EASTERN UTAH AFTER 19Z
THURSDAY...WITH SHOWERS SPREADING INTO WESTERN COLORADO BY LATE THIS
AFTERNOON. WINDS WILL ALSO BE GUSTING TO NEAR 40 MPH OVER THE REGION
THURSDAY AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT. ONCE
SHOWERS GET GOING...CIGS AND VSBYS WILL GRADUALLY LOWER...WITH
WIDESPREAD MVFR TO IFR CONDS EXPECTED BY 07Z FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM MIDNIGHT THURSDAY NIGHT TO
6 PM MST FRIDAY FOR ZONES 003-004-009-010-012-013.
UT...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO NOON MST FRIDAY
FOR ZONES 023-025.
&&
SHORT TERM...JAD
LONG TERM....CJC
AVIATION.....CJCHazardous weather outlook, Mar 4, 5:50 AM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MST THU MAR 4 2010
COZ001>014-017>023-UTZ022>025-027>029-051300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
550 AM MST THU MAR 4 2010
...MORE SNOW FOR THE HIGH COUNTRY TONIGHT AND FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL SPREAD INTO EASTERN UTAH
TODAY AND WESTERN COLORADO EARLY THIS EVENING. ISOLATED THUNDERSTORMS
ARE POSSIBLE. SNOW WILL BECOME WIDESPREAD TONIGHT AND HEAVY AT TIMES
OVER THE MOUNTAINS WITH AREAS OF BLOWING SNOW....CAUSING TRAVEL
PROBLEMS OVER MOUNTAIN PASSES TONIGHT. A WINTER WEATHER ADVISORY HAS
BEEN ISSUED FOR THE MOUNTAINS NORTH OF HIGHWAY 50 TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SHOWERS WILL CONTINUE FRIDAY BEFORE DIMINISHING FRIDAY EVENING.
THE NEXT STORM WILL MOVE IN SUNDAY BRINGING MORE PRECIPITATION TO THE
AREA.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
TGJT
Winter Weather, Tavaputs Plateau
- When
- March 4, 11:00 AM MST to March 5, 11:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred. Wind gusts up to 30 mph produced some areas of blowing snow.
Winter Weather, Eastern Uinta Mountains
- When
- March 4, 12:00 PM MST to March 5, 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred over the area, with locally higher amounts of up to 15 inches reported at the Trout Creek SNOTEL site. Wind gusts up to 30 mph produced areas of blowing snow.
Winter Weather, La Sal & Abajo Mountains
- When
- March 4, 12:00 PM MST to March 5, 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred over the La Sal Mountains with wind gusts up to 45 mph that generated areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 4, 20101 injured · $350,000 · 1 event
- Blizzard and High Wind in Alaska, March 4 to 5, 201070 kt wind · 12 events
- Heavy Snow in Wyoming, March 4 to 5, 201010 events
- Winter Weather in Colorado, March 4 to 6, 20107 events
- Winter Storm in Utah, March 4 to 5, 20103 events
- Flooding in South Dakota, March 4 to 15, 20103 events
- Coastal Flood in Massachusetts, March 4, 20102 events
- Coastal Flood in Maine, March 4, 2010$4,000 · 2 events
- Coastal Flood in New Hampshire, March 4, 2010$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218515, 218514, 218516.